Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 394, NWS Paducah, KY

September 5, 2012Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 5, 2012, 2:43 PM CDT for Ripley County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2012, 2:43 PM CDT (19:43 UTC)
Expired
Sep 5, 2012, 3:15 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ripley County, MO

The radar

The Memphis radar (KNQA), 177 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1178 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

596 
WUUS53 KPAH 051943
SVRPAH
MOC181-052015-
/O.NEW.KPAH.SV.W.0394.120905T1943Z-120905T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
243 PM CDT WED SEP 5 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 315 PM CDT.

* AT 242 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED JUST WEST OF BUDAPEST...OR 11 MILES
  NORTH OF  DONIPHAN...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  BUDAPEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3675 9087 3681 9087 3681 9065 3681 9063
      3666 9063 3671 9089 3675 9088
TIME...MOT...LOC 1943Z 276DEG 14KT 3677 9077
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 12:09 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 5, 12:09 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1209 PM CDT WED SEP 5 2012

.UPDATE...
ISSUED AT 1207 PM CDT WED SEP 5 2012

UPDATED AVIATION SECTION.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 232 AM CDT WED SEP 5 2012

HOT/HUMID AIRMASS REMAINS IN PLACE. TEMPS FORECAST TO HIT
LOWER-MID 90S WITH LOWERS 70S TDS TODAY...TRANSLATING TO TRIPLE
DIGIT HEAD INDICES WEST OF A MOUNT VERNON IL-PADUCAH KY LINE.
ADVISORY CRITERIA 105 COULD BE HIT IN WRN PTNS SEMO SO WE WILL
HAVE A HEAT ADVISORY FOR PTNS SEMO TBD AFTER COLLABORATION.

SMALL POPS CONTINUE THRU FIRST 36 HOURS OF FORECAST...THEN BRIEFLY
PAUSE BEFORE THE BEST CHANCE POPS COMING FRIDAY-FRIDAY NIGHT.
THAT'S WHEN A ROBUST UPPER TROF WILL PUNCH A SURFACE COLD FRONT
ACROSS THE AREA. SEE TEXT SWODY3 OUTLOOKS THIS AREA FOR THE FRONTS
PASSAGE/ASSOCIATED STORMS. LIKELY CAT POPS MAY NEED TO BE
INCREASED IF THE RUNS CONTINUE TO COME TOGETHER WITH WHAT THEY ARE
SHOWING NOW.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 232 AM CDT WED SEP 5 2012

ECMWF AND NAM ARE SLOWER THAN THE GFS WITH THE PASSAGE OF THE COLD
FRONT SATURDAY. GFS HAS THE FRONT WELL EAST OF THE PAH FORECAST
AREA AT 12Z SATURDAY...WHILE ECMWF AND NAM SHOW THE FRONT
DISSECTING OUR REGION. CONSENSUS IS TO LEAN TOWARD THE SLOWER
ECMWF/NAM SOLUTION...SO KEPT POPS IN THE HIGH CHANCE CATEGORY EAST
FOR SATURDAY...TAPERING QUICKLY TO SLIGHT CHANCE POPS FOR OUR
WESTERN COUNTIES. THE FRONT AND ANY ASSOCIATED PRECIP SHOULD BE
EAST OF THE PAH FA BY 00Z SATURDAY...SO WE HAVE NO POPS IN THE
FORECAST BEYOND SATURDAY.

THE OTHER SIGNIFICANT FORECAST ISSUE IN THE EXTENDED IS COOLER
TEMPERATURES.  NORTH WINDS BEHIND THE FRONT SATURDAY WILL BRING
COOLER AIR INTO THE REGION...WITH READINGS SATURDAY AROUND 10
DEGREES BELOW NORMAL.  SURFACE HIGH PRESSURE OVER THE
CENTRAL/NORTHERN PLAINS WILL KEEP OUR REGION IN NORTHERLY FLOW
THROUGH MONDAY...WHICH WILL KEEP TEMPERATURES BELOW NORMAL DESPITE
PLENTY OF SUNSHINE.  ON TUESDAY THE HIGH WILL MOVE TO OUR EAST...AND
A RETURN OF SOUTHERLY FLOW WILL BEGIN A GRADUAL WARM UP.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1207 PM CDT WED SEP 5 2012

CHANCE OF CONVECTION WILL CONTINUE THIS AFTERNOON OVER SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. MCV CONTINUES
TO TRACK EAST ACROSS MISSOURI AND MAY TRIGGER ADDITIONAL
CONVECTION THROUGH THE AFTERNOON ACROSS THE REST OF THE AREA.
TONIGHT...BEST MOISTURE SHOULD SHIFT EAST OF THE AREA...SO NO
PRECIPITATION FORECAST AT THIS TIME. WINDS WILL BE VARIABLE WITH
CONVECTION TODAY...LIGHT TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ100-107>109.

IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Sep 5, 2:15 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT WED SEP 5 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
215 PM CDT WED SEP 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND EARLY
TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER
ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD
FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL
BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE
CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST
CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY
INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES
IN CASE THEIR ACTIVATION IS REQUESTED.

In the hours before

Local storm report, Sep 5, 1:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND GST     EVANSVILLE              37.98N 87.54W
09/05/2012  M47 MPH          VANDERBURGH        IN   ASOS

            AUTOMATED WIND GUST REPORT FROM EVANSVILLE AIRPORT.

&&

K.SMITH
Local storm report, Sep 5, 1:20 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
120 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     NEWBURGH                37.95N 87.40W
09/05/2012  M56 MPH          WARRICK            IN   TRAINED SPOTTER

&&

K.SMITH
Special weather statement, Sep 5, 1:24 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED SEP 5 2012

KYZ015-016-018>021-051930-
WEBSTER-HOPKINS-HENDERSON-DAVIESS-MCLEAN-MUHLENBERG-
INCLUDING THE CITIES OF...DIXON...MADISONVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE
124 PM CDT WED SEP 5 2012

...STRONG OUTFLOW WINDS CONTINUE AHEAD OF STORMS APPROACHING THE AREA...

STRONG OUTFLOW WINDS AHEAD OF STORMS OVER SOUTHWEST INDIANA...WILL
AFFECT THE HENDERSON...OWENSBORO...DIXON AND CALHOUN AREAS FROM NOW
THROUGH 215 PM. WIND SPEEDS FROM 30 TO 50 MPH WILL BE LIKELY...WHICH
MAY BRING DOWN WEAK TREES AND LIMBS. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Sep 5, 1:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
146 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST ROCKPORT                37.88N 87.05W
09/05/2012  M55 MPH          SPENCER            IN   TRAINED SPOTTER

            WIND GUST ASSOCIATED WITH OUTFLOW BOUNDARY AHEAD OF MAIN
            LINE OF THUNDERSTORMS.

&&

K.SMITH
Local storm report, Sep 5, 1:51 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
151 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     NON-TSTM WND GST OWENSBORO               37.76N 87.12W
09/05/2012  E45 MPH          DAVIESS            KY   EMERGENCY MNGR

            WIND GUST OF 40 TO 45 MPH IN DOWNTOWN OWENSBORO.

&&

K.SMITH
Local storm report, Sep 5, 1:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT WED SEP 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     1 W OWENSBORO           37.76N 87.14W
09/05/2012  E50 MPH          DAVIESS            KY   PUBLIC

            PUBLIC REPORT FROM SOCIAL MEDIA OUTLET.

&&

K.SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:58 AM CDTHeat AdvisoryPAHButler, Carter, Ripley, Wayne14 hr
Sep 5, 2:47 PM CDTSevere Thunderstorm WarningPAHNew Madrid28 min
Sep 5, 3:03 PM CDTSevere Thunderstorm WarningPAHButler, Ripley27 min
Sep 5, 3:28 PM CDTSevere Thunderstorm WarningPAHButler, Ripley32 min
Sep 5, 3:39 PM CDTSevere Thunderstorm WarningPAHMississippi36 min
Sep 5, 4:23 PM CDTSevere Thunderstorm WarningPAHNew Madrid26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.